Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Feb 18, 2014, 4:15 AM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Feb 18, 2014, 11:00 AM CST. It was in force for 8 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 18, 2014, 4:15 AM CST (10:15 UTC)
- In effect from
- Feb 18, 2014, 11:00 AM CST
- Expired
- Feb 18, 2014, 6:39 PM CST
- In force
- 8 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 11:47 AM CST | NON-TSTM WND GST 54 | Mccook, NE | |
| Feb 18, 11:50 AM CST | NON-TSTM WND GST 51 | 1 W Yuma, CO | |
| Feb 18, 11:53 AM CST | NON-TSTM WND GST 50 | 5 Nnw Trenton, NE | |
| Feb 18, 11:55 AM CST | NON-TSTM WND GST 58 | Wray, CO | |
| Feb 18, 12:11 PM CST | NON-TSTM WND GST 52 | 3 S Danbury, KS | |
| Feb 18, 12:14 PM CST | NON-TSTM WND GST 54 | 4 N Atwood, KS | |
| Feb 18, 12:15 PM CST | NON-TSTM WND GST 56 | 1 W Yuma, CO | |
| Feb 18, 12:28 PM CST | NON-TSTM WND GST 57 | 2 N Atwood, KS | |
| Feb 18, 12:29 PM CST | NON-TSTM WND GST 61 | 4 N Atwood, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 10.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4893 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
580 WWUS83 KGLD 181015 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 315 AM MST TUE FEB 18 2014 ...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE TODAY... .FUELS WILL BE DRY...ESPECIALLY AT LOCATIONS WHERE THERE HAS BEEN NO SNOW ON THE GROUND FOR A WHILE...WHICH HAS BEEN OVER MOST OF THE AREA. STRONG AND GUSTY NORTHWEST WINDS COMBINED WITH VERY LOW RELATIVE HUMIDITIES COULD CREATE CRITICAL FIRE WEATHER CONDITIONS FROM MID MORNING THROUGH EARLY EVENING. COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181900- /O.UPG.KGLD.FW.A.0004.140218T1800Z-140219T0000Z/ /O.NEW.KGLD.FW.W.0005.140218T1700Z-140219T0100Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 315 AM MST TUE FEB 18 2014 /415 AM CST TUE FEB 18 2014/ ...RED FLAG WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 6 PM MST /7 PM CST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004... 013...014...015...016...027...028...029...041...042...079...080... 081...252...253 AND 254... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 6 PM MST /7 PM CST/ THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA... FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS... FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 DECATUR...FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 013 SHERMAN...FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER ZONE 015 SHERIDAN...FIRE WEATHER ZONE 016 GRAHAM...FIRE WEATHER ZONE 027 WALLACE...FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER ZONE 029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 042 WICHITA. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...FIRE WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 081 RED WILLOW. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. * RELATIVE HUMIDITY...AS LOW AS 14 PERCENT. * IMPACTS...ANY FIRES THAT START COULD QUICKLY SPREAD OUT OF CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
051 WWUS83 KGLD 181644 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 944 AM MST TUE FEB 18 2014 ...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE TODAY... .FUELS WILL BE DRY...ESPECIALLY AT LOCATIONS WHERE THERE HAS BEEN NO SNOW ON THE GROUND FOR A WHILE...WHICH HAS BEEN OVER MOST OF THE AREA. STRONG AND GUSTY NORTHWEST WINDS COMBINED WITH VERY LOW RELATIVE HUMIDITIES COULD CREATE CRITICAL FIRE WEATHER CONDITIONS FROM THIS AFTERNOON THROUGH EARLY EVENING. COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190100- /O.CON.KGLD.FW.W.0005.140218T1700Z-140219T0100Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 944 AM MST TUE FEB 18 2014 /1044 AM CST TUE FEB 18 2014/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015...016...027...028... 029...041...042...079...080...081...252...253 AND 254... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA... FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS... FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 DECATUR...FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 013 SHERMAN...FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER ZONE 015 SHERIDAN...FIRE WEATHER ZONE 016 GRAHAM...FIRE WEATHER ZONE 027 WALLACE...FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER ZONE 029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 042 WICHITA. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...FIRE WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 081 RED WILLOW. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. * RELATIVE HUMIDITY...AS LOW AS 14 PERCENT. * IMPACTS...ANY FIRES THAT START COULD QUICKLY SPREAD OUT OF CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
324 WWUS83 KGLD 190039 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 539 PM MST TUE FEB 18 2014 ...DANGEROUS FIRE WEATHER CONDITIONS NO LONGER OCCURRING... .AS TEMPERATURES HAVE GONE DOWN THIS EVENING...RELATIVE HUMIDITIES HAVE INCREASED ABOVE CRITICAL THRESHOLDS. IN ADDITION...WINDS HAVE DIMINISHED SO CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED. COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190145- /O.CAN.KGLD.FW.W.0005.000000T0000Z-140219T0100Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 539 PM MST TUE FEB 18 2014 /639 PM CST TUE FEB 18 2014/ ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013... 014...015...016...027...028...029...041...042...079...080...081... 252...253 AND 254... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED FLAG WARNING. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 18, 2:00 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 18, 2:00 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 AM MST TUE FEB 18 2014
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 244 PM MST MON FEB 17 2014
FORECAST CONCERNS WILL BE WINDS AND FIRE WEATHER ON TUESDAY. OVERNIGHT
TEMPERATURES WILL BE WARMER THAN NWP DUE TO WARM AIR ADVECTION AND
DOWNSLOPE WINDS AHEAD OF INCOMING COLD FRONT. DUE TO DOWNSLOPE
WINDS AND BETTER MIXING THAN MODELS WERE INDICATING...HIGH
TEMPERATURES WERE WARMER AND DEWPOINTS LOWER THAN ANY MODEL WAS
PREDICTING. AFTER A WARM START...TEMPERATURES FOR TUESDAY SHOULD BE
ABLE TO WARM TO NEAR TO A LITTLE WARMER THAN GUIDANCE PRIOR THE
FRONT MOVING THROUGH LATE IN THE MORNING.
MODEL SOUNDINGS IN AWIPS AND BUFKIT SHOWED THAT MIXING SHOULD BE
AS HIGH AND PROBABLY HIGHER THAT WHAT OCCURRED TODAY. STRONG
SUBSIDENCE WILL OCCUR BEHIND EXITING UPPER JET AND SHORTWAVE
TROUGH. AIR MASS SHOULD BE DRY ADIABATIC UP TO AT LEAST 700 MB. SO
IT LOOKS LIKE THE WINDS WILL HAVE NO PROBLEM IN MIXING DOWN...AND
HAVE ISSUED A WIND ADVISORY FOR ALL BUT GREELEY AND WICHITA
COUNTIES FROM 9 AM MST TO 6 PM MST. EXPECTING A HIGH END WIND
ADVISORY AT THIS TIME. THE NORTHEAST PORTION OF THE FORECAST AREA
COULD GET CLOSE TO HIGH WIND WARNING CRITERIA.
REFER TO THE FIRE WEATHER SECTION BELOW.
.LONG TERM...(FRIDAY THROUGH NEXT TUESDAY)
ISSUED AT 1231 AM MST TUE FEB 18 2014
A DEEP TROUGH WILL BE CARVED OUT ACROSS THE NORTHERN PLAINS AND
GREAT LAKES THIS PERIOD WITH A SERIES OF SHORTWAVE TROUGHS MOVING
THROUGH. BEST PRECIPITATION CHANCES WILL REMAIN NORTH OF THE LOCAL
AREA...ALTHOUGH CANNOT RULE OUT A SLIGHT CHANCE OF LIGHT
PRECIPITATION WITH THE SHORTWAVE EARLY NEXT WEEK WHICH TRACKS A
LITTLE FURTHER SOUTH. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE
NORMAL EARLY IN THE PERIOD...BUT TEMPERATURES WILL FALL TO BELOW
NORMAL LATE IN THE WEEKEND AND ESPECIALLY EARLY NEXT WEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 947 PM MST MON FEB 17 2014
VFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK FOR THE NEXT 24
HOURS. HOWEVER WINDY CONDITIONS ARE EXPECTED WITH A COLD FRONT
THAT MOVES INTO THE AREA LATE TUESDAY MORNING. WIND GUSTS TO 50
MPH AT KMCK ARE NOT OUT OF THE QUESTION WITH GUSTS UP TO 45 MPH AT
KGLD. BLOWING DUSTY MAY BE POSSIBLE AS WELL BUT WET GROUND FROM
RECENTLY MELTED SNOW SHOULD LIMIT COVERAGE. SOME PATCHY BLOWING
DUST WILL BE POSSIBLE IN SOME AREAS WHERE THERE WAS LESS SNOW.
WINDS WILL DECREASE AFTER SUNSET.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM 11 AM MST /NOON CST/ THIS MORNING
THROUGH THIS AFTERNOON FOR KSZ001>004-013>016-027>029-041-
042.
WIND ADVISORY FROM 9 AM MST /10 AM CST/ THIS MORNING TO 6 PM MST
/7 PM CST/ THIS EVENING FOR KSZ001>004-013>016-027>029.
CO...FIRE WEATHER WATCH FROM 11 AM MST THIS MORNING THROUGH THIS
AFTERNOON FOR COZ252>254.
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING
FOR COZ090>092.
NE...FIRE WEATHER WATCH FROM 11 AM MST /NOON CST/ THIS MORNING
THROUGH THIS AFTERNOON FOR NEZ079>081.
WIND ADVISORY FROM 9 AM MST /10 AM CST/ THIS MORNING TO 6 PM MST
/7 PM CST/ THIS EVENING FOR NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...024
AVIATION...FSHazardous weather outlook, Feb 17, 4:02 PM CST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 302 PM MST MON FEB 17 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 302 PM MST MON FEB 17 2014 /402 PM CST MON FEB 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE NEAR CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR TUESDAY...NORTHWEST WINDS WILL INCREASE TO 30 TO 35 MPH WITH GUSTS UP TO 55 MPH. AS A RESULT A WIND ADVISORY HAS BEEN ISSUED FOR TOMORROW FOR ALL BUT GREELEY AND WICHITA COUNTIES. THESE WINDS COMBINED WITH RELATIVE HUMIDITIES BETWEEN 10 AND 15 PERCENT WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. AS A RESULT A RED FLAG WATCH HAS BEEN FOR THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BULLER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 4:16 PM CST | Winter Weather Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 40 hr |
Nearby
Red Flag Warnings in Kansas, 2014Red Flag Warnings in Colorado, 2014Red Flag Warnings in Nebraska, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.